Ask The Doctor: Can a woman become pregnant when she is on contraceptives?
Posted Monday, December 9 2013 at 00:00
The effectiveness of female contraception depends on the method and if it is used correctly.
Dear Doctor: Is it possible to conceive while using injectaplan as a family planning method? Please advice.
Dear Reader: The effectiveness of various methods of contraception varies and is not 100 percent effective even when used consistently and correctly. The male condom is only 98 per cent effective, meaning out of 100 women whose male partners use condoms consistently and correctly, two may get pregnant.
A tubal ligation is about 99 per cent effective in the first year following the procedure. Thereafter, its effectiveness may be reduced slightly since the fallopian tubes can, in some cases, reform or reconnect leading to unwanted pregnancy. A vasectomy is about 99 per cent effective. It may take up to 22 ejaculations or three months for the semen tubes to be clear of sperm. A semen check may ultimately be required to make sure semen is cleared of sperms. And depending on the method used, the sperm carrying tubes may reform or rejoin causing pregnancy. In Uganda, vasectomies are mostly done secretly and most pregnancies that happen then are due to infidelity.
Depo-provera or injectaplan as it is known in Uganda is a birth control method made up of a hormone similar to progesterone, and is given every 12 weeks to remain fully protective against pregnancy. Depo-provera is about 99 per cent effective in preventing pregnancy. This means that only o ne out of every 100 women may get pregnant. If the first injection is given within five days of the start of a woman’s period, the injectaplan is then effective immediately. After that, one has to wait for at least seven days before having unprotected sex to avoid unwanted pregnancies.
Except for condoms, all the methods of contraception above do not prevent sexually transmitted diseases and HIV. Ugandans on contraception usually prefer to have unprotected sex, and may contract STDs, which may have various consequences including infertility, which is then wrongly blamed on the contraception.
Dear Doctor: I checked my toilet paper only to find out that my stool was green. I have seen babies produce green stool but not adults. Could this be because of the kabuuti I have been taking for cough?
Dear Latima: It is common for newborns to pass dark green stool called meconium, and for breast-fed infants to produce yellow-green stool. While it is not uncommon in adults, it may be alarming, but is usually harmless except when it persists or keeps recurring.
Bile is poured on food in the intestines to aid digestion, especially of fat. It is yellowish green, but in the intestines, bile gradually changes into a yellowish-brown compound making stool look yellowish-brown. If food goes through the intestines faster than normal, then there will be less time for the bile change, causing stool to appear greenish.
In your case, if you took strong antibiotics together with kabuuti for cough, you may have developed diarrhoea with the bile not getting enough time to be changed hence the greenish stool. Antibiotics may have also destabilised the bacteria which help change the bile. Other conditions that cause diarrhoea such as E.coli infection, coeliac or chrohn’s disease, and some cancers may lead to persistent green stool. Eating a lot of green vegetables, iron supplements, drugs (like indocid) and dyes in food can also make stool turn green.
Dear Doctor: Each time before I start my periods, I experience itching in my private parts and I become wet. I have been treated for bacterial vaginosis and candida, but the problem still persists. Once I have started my periods, the itching disappears and starts again before the next period. What could be the problem?
Dear Sandrine: About two weeks into getting periods, women of child bearing age ovulate. During ovulation, a woman produces copious, slippery, colourless, mucoid vaginal fluids. The fluids normally do not itch. Also during this period, a woman has high libido and is likely to have a lot of sex and if she is allergic to semen, condoms and synthetic panty liners (to deal with too much vaginal fluid flow), she is likely to get vaginal itches.The vaginal environment contains small organisms which include good bacteria called lactobacilli. Doderleins lactobacilli help manufacture lactic acid from glycogen in the vaginal walls, apart from hydrogen peroxide, an antiseptic both of which protect against infections.
Cytolytic vaginosis is a condition which happens when these bacilli overgrow, leading to too much acid production, which irritates the vaginal walls and environs, leading to itching, redness, swelling and production of too much odourless discharge to wash away the irritating acid. There may be pain in the irritated parts during sex. Also, too much hydrogen peroxide, which is an antiseptic, kills the natural vaginal small organisms destabilising the vaginal environment further.
The best way to treat cytolytic vaginosis is by reducing the acidity and increasing alkalinity which the period does, the reason the itching stops when the period begins.
Using tampons reduces period flow outwards, and worsens the problem. Cytolytic vaginosis is sometimes mistaken to be fungal (candida) or bacterial infection. The patient therefore ends up taking all the wrong medication while the real condition hides and continues to develop.
Cytolytic vaginosis is different because it is not an infection, but merely a condition whose main cause is suspected to be imbalance of hormones, and affects the small organisms inhabiting the vagina. Other main causes of this imbalance include pregnancy, abortions, contraceptives, sexual intercourse, sanitary products and poor hygiene.